Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

May 3, 2021McCormick County, South Carolina

NWS Columbia, SC issued this special weather statement at May 3, 2021, 2:35 PM EDT for McCormick County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 2:35 PM EDT (18:35 UTC)
Expired
May 3, 2021, 3:00 PM EDT
In force
25 min
Issued by
NWS Columbia, SC

County McCormick County, SC

The radar

The Greer radar (KGSP), 102 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS82 KCAE 031835
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Mon May 3 2021
 
GAZ040-SCZ018-031900-
Lincoln GA-McCormick SC-
235 PM EDT Mon May 3 2021

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor... 

At 234 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Calhoun Falls, or 14 miles southwest of
Abbeville, moving northeast at 45 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Mount
Carmel and Leroy's Ferry Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
      3402 8259 3407 8253 3407 8251 3408 8248
      3406 8245 3406 8233 3402 8232 3400 8232
      3387 8260 3387 8261 3398 8265
TIME...MOT...LOC 1834Z 246DEG 40KT 3410 8260 

$$

CRL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 3, 2:23 PM EDT, 12 minutes earlier.

Area forecast discussion, May 3, 2:23 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 PM EDT Mon May 3 2021

.SYNOPSIS...
Severe thunderstorms are possible this afternoon. An upper
trough will move eastward from the Mississippi Valley on Tuesday
bringing another potentially active day of weather before a
cold front crosses the region on Wednesday. Drier and cooler
weather expected for the end of the week into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tornado Watch in effect until 7 pm.

Upper trough will move across the Ohio Valley through tonight.
Surface high pressure well off the coast with a low pressure
system crossing the Mississippi Valley. Our area remains in the
warn sector. Deep, moist SW flow with embedded weak shortwaves
support moderate destabilization with surface based CAPE 1000 to
2000 J/kg. Deep convergence moving into the Midlands early this
afternoon. PWATs around 1.7 inches. Showers and thunderstorms
west of the area at 2 pm expected to move east into the CSRA
and Midlands through this evening. Severe potential include
damaging wind gusts, large hail, isolated tornadoes and locally
heavy rainfall.

The shortwave will move out of the region after sunset, leading to
decreasing activity during the evening. Any lingering convection
should dissipate around midnight as the airmass becomes less
unstable.  Overnight, a moderate low level jet will develop and
generally hinder fog development despite abundant low level
moisture. Lows will be above normal, once again in the mid 60s
to around 70 degrees.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Ridge will have strengthened over the area by Tuesday morning with a
lull expected in shower and convective activity, although with PWATs
remaining around 1.5 inches or greater, still can't rule out some
showers across the area. Deeper trough will approach from the west
and strengthening surface front moving into the area Tuesday
afternoon which will generate strong to severe storms to the west of
the area with the flow pushing these storms east. While shear may be
a bit weaker tomorrow afternoon, instability will be similar so
still expect storms to move into the area and may actually be higher
in coverage than we saw today with better forcing. Severe weather
threat remains low with a marginal risk in place from SPC mainly for
isolated damaging wind gusts. Temperatures will climb to above
normal with SW winds and warm advection while dew points will make
conditions feel somewhat stifling once again. CAMs favor somewhat
linear convection to develop along the strong forcing which should
push through the area overnight with increasing low level jet
keeping at least some instability and allowing storms to continue.

Cut back pops a bit for Wednesday with drier air likely to move in
at some point during the day with EC ensembles trending a bit drier
but still seeing the potential for the front to stall out and some
convection develop along it but with drier air moving in aloft, QPF
amounts are likely to be low. A bit more sun Wednesday should also
keep highs in the low to mid 80s. Cold advection will increase
Wednesday night with lows dropping into the 50s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Drier long term period expected with high pressure moving in and
cooler conditions into the end of the week. A more amplified trough
will push into the area late Thursday into Friday which will likely
develop a coastal low although there is uncertainty as to how far
into the Atlantic this would be and so pops will remain low and only
in the far north and east forecast areas. Cooler high pressure with
lower 500mb heights into the weekend before the surface high slowly
moves offshore and we will start to see moderating temperatures and
a ridge building over the region once again.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered to numerous showers and thunderstorms to affect the
TAF sites through this evening. Some thunderstorms may produce
strong wind gusts or hail. Isolated tornadoes also possible.
Should see convection diminish or move east of the area early
this evening. Have indicated tempo for tstms 19z-23z. Outside of
convection, mainly VFR with southwest winds 10-12 kts with
gusts around 20 kts. Winds are expected to stay up overnight
with a moderate nocturnal jet developing. Mixing should
generally prevent fog development tonight. However low level
moisture will remain high and ceiling restrictions can't be
ruled out near the end of the TAF period.

EXTENDED AVIATION OUTLOOK...Restrictions possible in showers and
thunderstorms through Wednesday as an unsettled weather pattern
crosses the region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 3, 1:29 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
129 PM EDT Mon May 3 2021

GAZ040-063>065-SCZ016-018-020>022-025>031-035-037-038-041-115-116-
135>137-041730-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
129 PM EDT Mon May 3 2021

...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms possible again on Tuesday and
Wednesday with damaging wind gusts and large hail as the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GAZ077-041730-
Burke-
129 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms will be possible this afternoon
with damaging wind gusts and large hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms possible again on Tuesday and
Wednesday with damaging wind gusts and large hail as the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 3, 2:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
235 PM EDT Mon May 3 2021

GAZ040-SCZ018-031900-
Lincoln GA-McCormick SC-
235 PM EDT Mon May 3 2021

...Strong Thunderstorms Will Impact Portions of northwestern Lincoln
and northwestern McCormick Counties Until 300 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 234 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Calhoun Falls, or 14 miles southwest of
Abbeville, moving northeast at 45 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Lake Strom Thurmond, Bobby Brown State Park, Willington, Gill's
Point, Mount Carmel Park, Hester's Ferry Campground, Chennault, Mount
Carmel and Leroy's Ferry Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3398 8264 3397 8263 3398 8261 3396 8257
      3402 8259 3407 8253 3407 8251 3408 8248
      3406 8245 3406 8233 3402 8232 3400 8232
      3387 8260 3387 8261 3398 8265
TIME...MOT...LOC 1834Z 246DEG 40KT 3410 8260

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:05 PM EDTTornado WarningCAENewberry40 min
May 3, 3:24 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
May 3, 3:28 PM EDTSevere Thunderstorm WarningCAELexington, Saluda32 min
May 3, 3:32 PM EDTSevere Thunderstorm WarningCAENewberry43 min
May 3, 3:39 PM EDTTornado WarningCAELexington21 min
May 3, 3:51 PM EDTSevere Thunderstorm WarningCAEMcCormick39 min
May 3, 3:59 PM EDTSevere Thunderstorm WarningCAELexington, Richland31 min
May 3, 4:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter27 min
May 3, 4:05 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda40 min
May 3, 4:19 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Sumter26 min
May 3, 4:22 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lexington, Richland23 min
May 3, 4:30 PM EDTSevere Thunderstorm WarningCAELexington, Richland15 min
May 3, 4:41 PM EDTSevere Thunderstorm WarningCAELee, Sumter34 min
May 3, 4:44 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter31 min
May 3, 4:56 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
May 3, 5:14 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Richland, Sumter46 min
May 3, 5:50 PM EDTSpecial Weather StatementCAELee25 min
May 3, 6:01 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell44 min
May 3, 6:44 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg46 min
May 3, 4:27 PM EDTSevere Thunderstorm WarningCAEBurke48 min
May 3, 5:17 PM EDTSpecial Weather StatementCAEMcDuffie28 min
May 3, 5:19 PM EDTSpecial Weather StatementCAEBurke26 min
May 3, 5:32 PM EDTSpecial Weather StatementCAEColumbia, McDuffie28 min
May 3, 5:51 PM EDTSevere Thunderstorm WarningCAEBurke24 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.